Alert archive / Puerto Rico / High Surf Advisories in 2012
High Surf Advisory 6, NWS JSJ
NWS JSJ issued this high surf advisory at Feb 22, 2012, 7:00 AM CST. It took effect at Feb 22, 2012, 4:00 PM CST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Feb 22, 2012, 7:00 AM CST (13:00 UTC)
- In effect from
- Feb 22, 2012, 4:00 PM CST
- Expired
- Feb 24, 2012, 1:03 AM CST
- In force
- 33 hr
- Issued by
- NWS JSJ
The text
As transmitted, in the capitals the NWS used until 2016.
656
WHCA42 TJSJ 221300
CFWSJU
URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
900 AM AST WED FEB 22 2012
...NORTH NORTHWEST SWELL TO BRING HIGH SURF TONIGHT...
.NORTH NORTHWEST SWELL WITH PERIODS OF 12 TO 14 SECONDS ARE MOVING
TOWARD THE LOCAL AREA AND WILL BEGIN CAUSING HIGH SURF TONIGHT.
THESE SWELL WILL ARISE ABRUPTLY AND THEN SETTLE DOWN SLOWLY
THURSDAY AND THURSDAY NIGHT.
PRZ001-002-005-008-010-012-013-VIZ001-230800-
/O.NEW.TJSJ.SU.Y.0006.120222T2200Z-120224T1200Z/
SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST-
MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES-
ST. THOMAS/ST. JOHN/ADJACENT ISLANDS-
900 AM AST WED FEB 22 2012
...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM
AST FRIDAY...
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 8 AM AST
FRIDAY.
* WAVES AND SURF: SEAS UP TO 8 FEET WILL CREATE BREAKING WAVES OF
10 TO 16 FEET.
* TIMING: WAVES WILL INCREASE ABRUPTLY EARLY THIS EVENING AND
SLOWLY SUBSIDE ON THURSDAY.
* IMPACTS: STRONG RIP CURRENTS AND LOCAL COASTAL EROSION WITH
LIMITED INTRUSION OF SEA WATER INTO NORMALLY DRY AREAS.
* THE TIMES AND HEIGHTS OF THE NEXT HIGH TIDES FOR THE FOLLOWING
LOCATIONS ARE:
SAN JUAN: 9:34 PM AST THIS EVENING AT 1.2 FEET.
10:09 AM AST THURSDAY MORNING AT 1.2 FEET.
MAYAGUEZ: 9:40 PM AST THIS EVENING AT 1.3 FEET.
9:48 AM AST THURSDAY MORNING AT 1.2 FEET.
AGUADILLA: 8:59 PM AST THIS EVENING AT 1.1 FEET.
9:24 AM AST THURSDAY MORNING AT 1.3 FEET.
ARECIBO: 9:07 PM AST THIS EVENING AT 1.4 FEET.
9:31 AM AST THURSDAY MORNING AT 1.6 FEET.
MAGENS BAY: 8:44 PM AST THIS EVENING AT 0.4 FEET.
9:39 AM AST THURSDAY MORNING AT 0.7 FEET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION. ALWAYS REMEMBER THAT IT IS UNSAFE TO VIEW HIGH SURF FROM
ROCKS OR HIGH PLACES NEAR THE SURF ZONE. STAY WELL AWAY FROM THE
WATER WHERE BREAKING WAVES CAN WASH OVER ROCKS. STRONG CURRENTS
CAN CARRY SWIMMERS TOWARD ROCKS AND CERTAIN INJURY OR DEATH. IF
YOU GET CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM PARALLEL TO
THE BEACH TO GET OUT OF THE NARROW CURRENT...THEN YOU CAN SWIM
TOWARD THE BEACH.
LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.
&&
$$
HTTP://WWW.WEATHER.GOV/SANJUAN3 follow-up statements
005 WHCA42 TJSJ 230748 CFWSJU URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 348 AM AST THU FEB 23 2012 ...ROUGH SURF CONDITIONS AFFECTING THE ATLANTIC COASTLINE... .NORTH SWELLS WILL RESULT IN LARGE BREAKING WAVE ACTION ALONG THE ATLANTIC COASTLINE OF PUERTO RICO AND THE NORTHERN VIRGIN ISLANDS THROUGH TONIGHT. PRZ001-002-005-008-010-012-013-VIZ001-231600- /O.CON.TJSJ.SU.Y.0006.000000T0000Z-120224T1200Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST- MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES- ST. THOMAS/ST. JOHN/ADJACENT ISLANDS- 348 AM AST THU FEB 23 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM AST FRIDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM AST FRIDAY. * WAVES AND SURF: SEAS UP TO 8 FEET WILL CREATE BREAKING WAVES OF 10 TO 16 FEET. * TIMING: TODAY AND TONIGHT. * IMPACTS: ROUGH SURF CONDITIONS WITH SCATTERED RIP CURRENTS AND MODERATE TO LARGE WAVES IN THE SURF ZONE. * THE TIMES AND HEIGHTS OF THE NEXT HIGH TIDES FOR THE FOLLOWING LOCATIONS ARE: SAN JUAN: 10:09 AM AST TODAY AT 1.2 FEET. MAYAGUEZ: 9:48 AM AST TODAY AT 1.2 FEET. AGUADILLA: 9:24 AM AST TODAY AT 1.3 FEET. ARECIBO: 9:31 AM AST TODAY AT 1.6 FEET. MAGENS BAY: 9:39 AM AST TODAY AT 0.7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. ALWAYS REMEMBER THAT IT IS UNSAFE TO VIEW HIGH SURF FROM ROCKS OR HIGH PLACES NEAR THE SURF ZONE. STAY WELL AWAY FROM THE WATER WHERE BREAKING WAVES CAN WASH OVER ROCKS. STRONG CURRENTS CAN CARRY SWIMMERS TOWARD ROCKS AND CERTAIN INJURY OR DEATH. IF YOU GET CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM PARALLEL TO THE BEACH TO GET OUT OF THE NARROW CURRENT...THEN YOU CAN SWIM TOWARD THE BEACH. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. && $$ HTTP://WWW.WEATHER.GOV/SANJUAN
763 WHCA42 TJSJ 231559 CFWSJU URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 1159 AM AST THU FEB 23 2012 ...ROUGH SURF CONDITIONS AFFECTING THE ATLANTIC COASTLINE... .NORTH SWELLS WILL RESULT IN LARGE BREAKING WAVE ACTION ALONG THE ATLANTIC COASTLINE OF PUERTO RICO AND THE NORTHERN VIRGIN ISLANDS THROUGH TONIGHT. PRZ001-002-005-008-010-012-013-VIZ001-240500- /O.CON.TJSJ.SU.Y.0006.000000T0000Z-120224T1200Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST- MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES- ST. THOMAS/ST. JOHN/ADJACENT ISLANDS- 1159 AM AST THU FEB 23 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM AST FRIDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM AST FRIDAY. * WAVES AND SURF: SEAS UP TO 8 FEET WILL CREATE BREAKING WAVES OF 10 TO 16 FEET. * TIMING: TODAY AND TONIGHT. * IMPACTS: ROUGH SURF CONDITIONS WITH SCATTERED RIP CURRENTS AND MODERATE TO LARGE WAVES IN THE SURF ZONE. * THE TIMES AND HEIGHTS OF THE NEXT HIGH TIDES FOR THE FOLLOWING LOCATIONS ARE: SAN JUAN: 10:23 PM AST TONIGHT AT 1.22 FEET. MAYAGUEZ: 10:27 PM AST TONIGHT AT 1.20 FEET. AGUADILLA: 9:40 PM AST TONIGHT AT 1.18 FEET. ARECIBO: 9:50 PM AST TONIGHT AT 1.47 FEET. MAGENS BAY: 9:43 PM AST TONIGHT AT 0.50 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. ALWAYS REMEMBER THAT IT IS UNSAFE TO VIEW HIGH SURF FROM ROCKS OR HIGH PLACES NEAR THE SURF ZONE. STAY WELL AWAY FROM THE WATER WHERE BREAKING WAVES CAN WASH OVER ROCKS. STRONG CURRENTS CAN CARRY SWIMMERS TOWARD ROCKS AND CERTAIN INJURY OR DEATH. IF YOU GET CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM PARALLEL TO THE BEACH TO GET OUT OF THE NARROW CURRENT...THEN YOU CAN SWIM TOWARD THE BEACH. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. && $$ HTTP://WWW.WEATHER.GOV/SANJUAN
931 WHCA42 TJSJ 240703 CFWSJU URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN JUAN PR 303 AM AST FRI FEB 24 2012 ...SURF CONDITIONS CONTINUE TO IMPROVE... .NORTHWEST SWELLS CONTINUE TO SUBSIDE AND ARE NO LONGER GENERATING DANGEROUS SURF CONDITIONS. PRZ001-002-005-008-010-012-013-VIZ001-240815- /O.CAN.TJSJ.SU.Y.0006.000000T0000Z-120224T1200Z/ SAN JUAN AND VICINITY-NORTHEAST-NORTH CENTRAL-NORTHWEST- MAYAGUEZ AND VICINITY-CULEBRA-VIEQUES- ST. THOMAS/ST. JOHN/ADJACENT ISLANDS- 303 AM AST FRI FEB 24 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS CANCELLED THE HIGH SURF ADVISORY. $$ HTTP://WWW.WEATHER.GOV/SANJUAN
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Feb 22, 3:46 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Feb 22, 3:46 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
546 AM AST WED FEB 22 2012
.SYNOPSIS...A MID TO UPPER LEVEL RIDGE WILL CONTINUE TO EXTEND
ACROSS THE LOCAL AREA FOR THE NEXT SEVERAL DAYS. SURFACE HIGH
PRESSURE OVER THE WESTERN ATLANTIC WILL BUILD EAST NORTHEAST INTO
THE CENTRAL ATLANTIC TODAY THROUGH THURSDAY...MAINTAINING
MODERATE TO FRESH TRADE WINDS ACROSS THE LOCAL AREA.
&&
.DISCUSSION...STILL EXPECT THE AFOREMENTIONED MID TO UPPER LEVEL
RIDGE AND ASSOCIATED SUBSIDENCE TO RESULT IN A GENERALLY FAIR
WEATHER PATTERN ACROSS THE LOCAL REGION FOR THE NEXT SEVERAL DAYS.
HOWEVER...OCCASIONAL BANDS AND PATCHES OF MOISTURE WILL STILL
MOVE ACROSS THE LOCAL AREA...RESULTING IN INTERVALS OF CLOUDS AND
A FEW PASSING SHOWERS ACROSS THE LOCAL ISLANDS.
&&
.AVIATION...PREVAILING VFR CONDITIONS WILL CONTINUE ACROSS THE
LOCAL ISLANDS AND AT ALL TAF SITES DURING THE NEXT 24 HOURS.
HOWEVER...BRIEF MVFR CONDITIONS AND LOCAL MOUNTAIN OBSCURATIONS
ARE EXPECTED ACROSS THE INTERIOR AND HIGHER TERRAIN OF PUERTO RICO
IN EARLY MORNING AND LATE NIGHT AREAS OF FOG...AND AREA-WIDE IN
ISOLATED TO SCATTERED PASSING SHOWERS.
&&
.MARINE...EXPECT MODERATE TO FRESH TRADE WINDS TO CONTINUE ACROSS
THE REGIONAL WATERS FOR THE NEXT FEW DAYS. IN ADDITION...LONG
PERIOD...NORTH NORTHWEST SWELLS WILL BUILD ACROSS THE LOCAL
ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THIS AFTERNOON AND
TONIGHT THROUGH EARLY THURSDAY AND THEN CONTINUE LATER THURSDAY
THROUGH FRIDAY. THESE WINDS AND SWELLS WILL RESULT IN
INCREASINGLY ROUGH AND HAZARDOUS MARINE CONDITIONS. A SMALL CRAFT
ADVISORY WILL GO INTO EFFECT FOR PARTS OF THE LOCAL ATLANTIC
WATERS THIS AFTERNOON AND THEN FOR MOST OF THE REMAINING WATERS
TONIGHT. ANTECEDENTLY...SMALL BOAT OPERATORS SHOULD EXERCISE
CAUTION ACROSS MOST OF THE LOCAL WATERS TODAY.
IN ADDITION...EXPECT THESE LONG PERIOD...NORTH NORTHWEST SWELLS
TO EVENTUALLY RESULT IN INCREASINGLY DANGEROUS SURF CONDITIONS
WITH LARGE BREAKING WAVES AND FREQUENT RIP CURRENTS...ALONG THE
NORTHWEST THROUGH NORTHEAST FACING COASTS OF MOST OF THE LOCAL
ISLANDS...BEGINNING THIS EVENING. THUS...EXPECT THAT THE DAY
SHIFT WILL NEED TO ISSUE A HIGH SURF ADVISORY LATE THIS MORNING
OR WITH THE REGULAR AFTERNOON PACKAGE.
&&
.FIRE WEATHER...THE FIRE DANGER WILL GENERALLY REMAIN HIGH THE
REST OF THE WEEK...ESPECIALLY AS THE TRADE WINDS INCREASE A BIT
IN RESPONSE TO STRENGTHENING HIGH PRESSURE ACROSS THE ATLANTIC. A
LACK OF RAINFALL WILL RESULT IN CONTINUED FUEL DRYING ACROSS THE
ENTIRE ISLAND WITH SOME AREAS ALONG THE NORTH COAST AND NORTHWEST
ALSO BECOMING SUSCEPTIBLE TO BURNING. ALL LOCAL RESIDENTS AND
VISITORS ARE REMINDED TO PLEASE DISPOSE OF ALL FLAMMABLE
MATERIALS IN THE PROPER RECEPTACLES.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 83 74 83 73 / 20 20 20 20
STT 84 73 85 73 / 20 20 20 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 3 PM AST SATURDAY
FOR ANEGADA PASSAGE SOUTHWARD TO 17N-CARIBBEAN WATERS OF
PUERTO RICO FROM 10 NM TO 17N-COASTAL WATERS OF NORTHERN
USVI AND CULEBRA OUT 10 NM-MONA PASSAGE SOUTHWARD TO 17N.
SMALL CRAFT ADVISORY FROM 3 AM THURSDAY TO 3 PM AST SATURDAY FOR
COASTAL WATERS OF SOUTHERN USVI VIEQUES AND EASTERN PUERTO
RICO OUT 10 NM.
SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 3 PM AST FRIDAY
FOR COASTAL WATERS OF NORTHWESTERN PUERTO RICO OUT 10 NM.
SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM AST FRIDAY
FOR COASTAL WATERS OF NORTHERN PUERTO RICO OUT 10 NM.
SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 3 PM AST
SATURDAY FOR ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM
TO 19.5N.
&&
07/06Nearby
High Surf Advisories in Puerto Rico, 2012High Surf Advisories in U.S. Virgin Islands, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.